October 12, 2005

Management of Antipsychotic-Induced Weight Gain

Read more... Schizophrenia Coping

There is a good article on weight management (written for health care professionals, but probably readable by any college educated adult) is in last month's Psychiatric Times.

"The prevalence of obesity has reached epidemic proportions in the United States. These numbers are on the rise for all ages and ethnic groups. Being overweight or obese can have detrimental effects on both the physical and emotional well-being of an individual and is an immediate risk factor for cardiovascular disease and metabolic syndrome (Fontaine and Barofsky, 2001; Yancy et al., 2002). Epidemiological studies have shown a strong correlation between psychiatric illness and increased risk for cardiovascular and metabolic disease (Zimmet, 2005). Poor outcomes in the mentally ill may be due to direct biological mechanisms, psychotropic medications, lifestyle (e.g., poor dietary habits, smoking, lack of exercise) or inadequate medical care.

Psychotropics in general--and atypical antipsychotics in particular--have a substantially greater propensity to cause weight gain (Allison and Casey, 2001). Patients on antipsychotics frequently experience a weight gain of 7% to 10% of their usual body weight. Antipsychotic-induced weight gain and metabolic effects have become a growing concern in the psychiatric community (Masand, 1999a). The extent of weight gain varies among atypical antipsychotics, and this could be attributed to their varying receptor binding profiles (Allison et al., 1999)"

See Full Story: Management of Antipsychotic-Induced Weight Gain
By Meera Narasimhan, M.D., Sanjay Gupta, M.D., and Prakash Masand, M.D.


Post a comment

Please enter this code to enable your comment -
Remember Me?
(you may use HTML tags for style)
* indicates required